Adolescent e-cigarette or vaping product use-associated lung injury: A case series and review of the literature.
BACKGROUND: Adolescent e-cigarette or vaping product use-associated lung injury (EVALI) has increased in prevalence, and while cases describing various pulmonary manifestations have been reported, reports on the presentations and outcomes in teenage patients are sparse.
METHODS: We retrospectively describe eight EVALI patients with different presentations, laboratory and imaging findings, treatment, and concomitant diagnoses. We review the literature and describe how our analysis adds to the literature.
FINDINGS: Eight males, aged 15-18 years of age presented with various symptoms. Four patients were Caucasian while four were of Hispanic origin. All patients presented with respiratory symptoms; six also had GI symptoms; five were hypoxemic; all but one patient admitted to using products containing tetrahydrocannabinol (THC). All patients had changes on imaging with ground-glass opacities. One patient underwent lung biopsy and bronchoscopy showing eosinophilic pneumonia. All patients received antimicrobial therapies without improvement until systemic steroids were administered. Six patients underwent pulmonary function testing, and five required medications for newly diagnosed persistent asthma. One patient developed pulmonary hypertension, which resolved after treatment. One patient required noninvasive ventilation. No patients were positive for SARS-CoV2. Two had coinfections with other microbes. Five patients required escalation of asthma therapies at follow-up with pulmonology.
CONCLUSION: This analysis of eight adolescent males hospitalized for EVALI highlights the unpredictable spectrum of disease presentation and management. These patients can be misdiagnosed without proper screening and may have residual respiratory complications necessitating outpatient management by a pulmonologist.
EVALI; THC; adolescent; advocacy; e-cigarette; e-liquid; lung injury; tetrahydrocannabinol; tobacco; vaping; vitamin E acetate
Singh A. Adolescent e-cigarette or vaping product use-associated lung injury: A case series and review of the literature. Pediatr Pulmonol. 2022;57(4):1076-1084. doi:10.1002/ppul.25832